Elaine’s energy has dramatically increased over the past couple of weeks. This has been great to see as there have been several times over the past few months where I wondered whether she would ever walk more than a few yards again, let alone drive.
On Thursday evening, we went out to the Laughing Gravy veggie restaurant. It is just under half a mile away up a still hill and I assumed Elaine would want to drive. But she insisted on walking – which was great as I could have a glass of wine . . . or two. Yesterday, she drove to Manchester to see relatives. In fact, she has almost been as active this Christmas as any other year.
And with her weight loss Elaine looks in really good shape.
However, we know that her increased energy is probably a reaction to the break from chemo over Christmas.
And we can’t escape the statistics Elaine has quoted in respect of her life expectancy. However, they are statistics! The statistical average may be 18 months but some, with the equivalent cancer, will not live so long. Others may live much longer. Then there is the Elaine factor. Looking at her today, it is difficult to believe that she won’t be here for quite a few Christmases yet.
We have finally heard back from the Calderdale Royal in respect of the complaint with which we started this blog six months ago. They have apologised profusely for the way in which they have handled the complaint – probably because our MP wrote to them recently asking why they hadn’t responded – but they have rejected most of the points I was making, usually in solid organisation-speak. The letter (which I will post here soon together with our response) was notably for spelling and grammar errors throughout – a crime which Elaine of course considers more serious than many of the points which actually prompted our letter of complaint.
Season’s greetings to all our friends, family and others who pop in here from time to time. And thanks again for all the great support.
It’s been a while since I last wrote here mainly because the past month has been one of dealing with a series of side effects from the chemotherapy & I fear that the recitation of all the various symptoms may get boring.
Unlike last year when I was given only one drug 5FU every week, this time they’re using three drugs on me, one of them as part of a clinical trial. When I signed the consent forms for the treatment it was rather chilling to see the aim of treatment as “Palliative, to prolong life” rather than last year’s aim of “Adjuvant therapy to surgery.” Last year I had a 40% chance of surviving 5 years. From now on according to the doctors, I have about 18 months to live.
The clinical trial drug cetuximab is part of the same family of drugs as Avastin, a monoclonal antibody which isn’t a cure for colon cancer but has been shown to prolong life. It is currently one of the most expensive drugs in the world costing Â£8000 per month, per patient and I am having it once a week. Its major side effect is an acne type rash. If you don’t get the rash it isn’t working. I’ve got it and feel rather fed up to have acne and wrinkles! But it can certainly be worse than I’ve got it. One other patient I’ve met on the same trial has had 80% of his body covered by the rash which looks more like psoriasis than spots on him. He told me that he’s had people flinch when he handed them his credit card recently and that he had thought of wearing a badge announcing that he wasn’t contagious.
The other drug I am supposed to take twice daily is capecitabine, the oral form of 5FU. The week before last I had very bad diahorrea and was advised to stop taking this pill by the hospital until I see a doctor for review on the 29th of this month. At the moment I haven’t taken it for about ten days and have felt a return of energy that I thought had gone forever.
But the worst one of the lot so far has been oxaliplatin which is administered every 3 weeks. On both occasions that I have had this drug so far I have felt almost unable to breathe as I left the hospital, my speech slurred, my eyes half closed and my hands had what felt like currents of electricity going through them. I was also unable to use the arm in which the drug had been administered properly for about a day afterwards. Chris’s daughter Rosie was staying the last time I had it and said that I looked like someone who was taking heroin!
The peripheral neuropathy is disabling. I can’t touch anything that’s even slightly colder than room temperature without pain and then numbness setting in & it makes everyday activities very difficult punctuated as they have to be with me holding my hands under the hot water tap to restore feeling in them. The last time it was intense for about a week and has only recently begun to fade three weeks later. I have been told at Cookridge that I seem to have had an extreme reaction to the drug as most people get this level of side effect after about 3 to 6 months on it. So there’s talk of reducing the dose, again a decision to be made on the 29th.
I am having a break from the treatment for Christmas and at the moment feel quite normal, almost as if there’s nothing wrong with me.
I have to say a special thankyou to those of my friends who have given up their time and taken me to Cookridge, or picked me up. And thanks so much to Mike B for organising this rota.